I like to warn you about drug interactions and this one?s a doozey. It concerns two common drugs that shouldn?t be taken together. They?re so easy to find that I?ll bet most of you have both medications in your medicine cabinet.
Researchers at the University of Buffalo noticed that a group of stroke patients had a second stroke. The second stroke confused the researchers because all of the patients were taking aspirin. To their surprise, the majority of the patients were taking aspirin along with an NSAID (non-steroidal anti-inflammatory drug) like ibuprofen or Celebrex. This combination turned off aspirin?s blood-thinning effect and caused aspirin-resistance. The result was a second stroke. Of course, it could also cancel aspirin?s ability to prevent an initial stroke.
Now for the good news.
If you stop taking NSAIDs, your sensitivity to aspirin and its blood-thinning effects should return. At least, that?s what this study found.
Has your doctor warned you about this interaction? If not, print out this alert and ask him or her about it. All doctors know about the interaction and should tell their patients about it. But they don?t. Lead researcher and pharmacist Francis M. Gengo said, "This interaction between aspirin and ibuprofen or prescription NSAIDs is one of the best known, but well-kept secrets in stroke medicine."
Can You Restore Your Hearing by Taking Nutrients?
Most doctors don't think nutrition has anything to do with hearing loss. But several new studies show just how important nutrition is to your ears - and how some people are actually reversing their hearing loss.
Click Here To Learn More
I?ve said it before, and it?s worth repeating: your local pharmacist is one of the most valuable members of your health care team. Do yourself a favor. This week, take all of your medications to your pharmacist - both prescription and over-the-counter. Include any herbs and nutritional supplements as well, since they can have other negative interactions. Have a trained professional look at everything and make sure they?re safe for you to take. It could save your life.
Your voice of reason in Women's Health,
Dr. Janet Zand
MedicalNewsToday, March 13, 2008.